CDC: Multiple Naloxone Doses May Be Needed for Fentanyl Overdoses — Physician’s First Watch
CDC: Multiple Naloxone Doses May Be Needed for Fentanyl Overdoses
By Amy Orciari Herman
Multiple doses of naloxone may be needed to revive a patient after a fentanyl overdose, given fentanyl's higher potency compared with other opioids, the CDC advised healthcare providers on Monday.
In particular, nonpharmaceutical fentanyl — that is, illegally manufactured fentanyl and its analogs, often mixed with heroin or cocaine — tends to be especially potent. Such products were involved in most of the more than 700 fentanyl-related overdose deaths reported to the Drug Enforcement Agency from late 2013 through 2014.
The CDC noted that in 2014, over 80% of fentanyl seizures occurred in just 10 states. Here are the states, in descending order by number of seizures: Ohio, Massachusetts, Pennsylvania, Maryland, New Jersey, Kentucky, Virginia, Florida, New Hampshire, and Indiana.